NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Sep 28, 8:49 AM MST, 5 hours 41 minutes earlier.
Area forecast discussion, Sep 28, 8:49 AM MST, 5 hours 41 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
949 AM MDT Tue Sep 28 2021
.UPDATE...Cold front continues its southeastward trek through
northern Utah this morning, and as of 930AM MDT extends from
Dugway northeast through the middle of the Salt Lake Valley and
finally northeast through the center of Bear Lake. Expect a sudden
wind shift to the NW with the passage of the front. Updated the
forecast to increase forecast wind speeds and gusts through this
afternoon, in line with latest high-resolution guidance as well as
observational trends. Have also blended in the NBM 90th
percentile winds. A few wind isolated wind gusts to Wind Advisory
criteria (45 mph) are expected across wind prone locations of
northwest and north-central Utah through this afternoon. Another
location that may experience wind gusts near 45 mph this afternoon
includes locations on the leeward side of the Traverse Mountains,
as high resolution models indicate the development of a lee wave
here. As a result, locations from Alpine to Saratoga Springs and
the north end of Utah Lake may experience gusts near 45 mph from
mainly 3PM-6PM. Considered the need for a Wind Advisory for zones
101, 103 and 106 but will hold off for now due to the relatively
isolated nature of expected gusts to 45, but will continue to
evaluate. Regardless, wind impacts will include rough, choppy
water on area water bodies, as well as crosswinds and patchy
blowing dust. An updated aviation discussion follows along with
the previous discussion. Increasing low to mid-level frontogenisis
will act upon modest elevated instability to aid in the
development of isolated to widely scattered showers with an
embedded thunderstorm or two across portions of central Utah this
afternoon, inlcuidng the Utah valley and possibly the south end of
the Salt Lake Valley.
&&
.SYNOPSIS...A cold front will cross the state today through
tonight bringing unsettled conditions and much colder
temperatures. A gradual warming trend is expected Thursday into
next weekend.
&&
.SHORT TERM (Through 12Z/6AM Friday)...
Early this morning, satellite imagery shows the slow cut-off low
meandering through the desert southwest continuing to spin
eastward near the New Mexico / Colorado boarder, with associated
cloud cover and some showers spread westward across southeastern
Utah. Meanwhile, upstream a northern stream trough can be seen
moving in along the Pacific Northwest coast, with a strong
poleward orient jet evident on the leading edge. Thus, the strong
vorticity max over northern California this morning is expected to
track northeastward into the Northern Rockies today. The surface
front currently across southwest Idaho into central Nevada will
therefore decouple from the upper-level support as it moves
southeastward across northern Utah this morning and continues
southward across the state today through tonight. Thus, while
winds will shift to the northwest behind the front with a steady
breezy, not expecting overly gusty conditions with this frontal
passage. Also forcing for ascent will be shallow and weak with
only the surface front supporting low-level convergence. It
appears that enough moisture remains in place from the cut-off low
to generate showers along the front from around Salt Lake County
south and eastward today as the front moves through.
Later this evening, a secondary, weaker vorticity max will move
into western Utah. This will both interact with the surface front,
which will be in place across southern into eastern Utah, and also
generate a corridor of mid-level (700-500 mb) frontogenesis along
a line from near Great Basin NP through Utah County to the Uinta
Mountains. In addition, BUFKIT profiles show the potential for
some weak elevated instability above 600 mb, and saturated ePV
shows the potential for some conditional instability along this
axis of mid-level frontogenesis. Thus while models continue to
struggle on the exact placement, it appears likely that a band of
moderate precipitation will develop roughly along this axis, with
the potential for some rumbles of thunder and locally heavier /
training precipitation. This area of frontogenesis will drift
southeastward overnight and dissipate as the vort max moves
through. Showers will continue over portions of central,
southern an eastern Utah with the wave passage late tonight
through Wednesday morning, with the best forcing for precipitation
shift east into Colorado by Wednesday afternoon. However with the
trough in place and linger low-level front in place across
southern Utah, there could be a rejuvenation of showers and
thunderstorms in the afternoon over the southern mountains.
As for temperatures, expect much cooler weather through mid week.
For locations that remains mixed this morning (like the SLC
airport) temperatures are about as warm as they will be all day,
with temperatures falling with the frontal passage by mid to late
morning and struggling to recover a few degrees this afternoon.
High temperatures will then run about 15 degrees below average on
Wednesday. High pressure will build in Wednesday night through
Thursday night. With a cooler, dry airmass in place coupled with
light winds, these prime radiational cooling nights will likely
result in areas of frost. Hard freeze conditions are likely for
locations in the Bear River Valley, Wasatch Back, and upper Sevier
River Valley, but these locations have already experienced a hard
freeze this fall and thus will not qualify for additional
headlines. Otherwise, there is a chance for isolated hard freeze
conditions in portions of the Cache Valley and in outlying
portions of Iron County, but confidence in a widespread hard
freeze there is not high enough for any headlines at this time.
NBM probabilities of a MinT of 28 or lower are only around 20 to
30 percent for these locations, so confidence will not support a
watch and will mention the HWO for now.
.LONG TERM (After 12Z/6AM Friday)...
The latest operational models are faster in ejecting the closed
low northeast into southern Colorado by 00Z Saturday then the
cluster output generated 24 hrs earlier but this is still close
enough to have a slight chance of wrap around precipitation across
eastern portions of the forecast area Friday afternoon. Doubt any
area receives more than a few hundredths. Once this trough exits
the region Friday night the overall pattern is for ridging to
prevail over the Great Basin. However, this ridging will be a
narrow wedge between a trough backing westward over eastern
Wyoming and a closed low somewhere off/or along the southern
California coast. The ensemble means lend high confidence that a
mild and dry forecast should prevail from Saturday through Monday,
but looking at the operation models' runs, there is enough
variation in location of these features that any shift in their
locations will bring either cooler temperatures or higher
probability of showers, especially Monday. By Tuesday. the NBM
introduces showers into the southern 3/4 of the forecast area.
This seems high considering the ensemble means still show ridging
in place. Therefore, confidence is low to moderate towards the end
of this extended forecast period.
Temperatures will be slightly below normal Friday but based on the
ridge dominating the extended period after Friday, temperatures are
expected to be at or slightly above normal which means 70s in most
valleys and near 90 degrees in Saint George.
&&
.AVIATION....
KSLC...Gusty northwest winds are expected through
mid to late afternoon behind the passage of a cold front around 9
am this morning. Occasional haze may cause MVFR or IFR
visibilities. Decreasing winds can then be expected this evening.
Skies are expected to stay VFR from mid-layer scattered to broken
cloud decks.
REST OF UTAH AND SOUTHWEST WYOMING...
Across northern Utah and Evanston, gusty northwest winds are
expected through late afternoon behind the passage of a cold front
this morning. Gusts exceeding 30 mph are possible in some
locations as well. Rain showers and the potential for a VCTS
exists later this evening at KPVU, KHCR and KEVW. Decreasing winds
can then be expected either later this afternoon or into the
evening. Skies are expected to stay VFR from mid-layer scattered
to broken cloud decks. For southern Utah sites, scattered
thunderstorms are possible in the vicinity beginning late this
evening. The frontal passage should reach southern Utah sites
around midnight tonight; shifting wind directions. &&
.FIRE WEATHER...
A cold front will cross the state from the northwest to southeast
today through tonight, ushering in much cooler temperatures
through mid week. Scattered showers some thunderstorms will
develop along the frontal passage from around Salt Lake County
south and eastward as the front tracks through central Utah this
afternoon. By this evening, a secondary disturbance will move into
western Utah and reinvigorate showers with some rumbles of
thunder along a line from Great Basin NP to Provo to the western
Uintas, with some north/south uncertainty in exact placement.
Where this band of precipitation develops will have a better
chance of wetting precipitation and intensities that may drive
locally higher high elevation snow accumulations. Meanwhile more
disorganized showers will continue south of this axis across
southern and eastern Utah through Wednesday morning. Drier air
will gradually filter southward by late Wednesday, ending
precipitation chances from north to south.
Temperatures will cool to around 15 degrees below average by
Wednesday, with slow recovery to near normal temperatures going
into the weekend. An isolated shower or thunderstorm will remain
possible across portions of southern and eastern Utah during the
Thursday-Saturday timeframe as modest lingering moisture combines
with a couple of weak, passing disturbances.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&
ADeSmet/NDeSmet/Church/Struthwolf
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Sep 28, 5:00 AM MST, 9 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
600 AM MDT Tue Sep 28 2021
UTZ101>131-WYZ021-291200-
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-Wasatch Back-
Bear Lake and Bear River Valley-Wasatch Mountains I-80 North-
Wasatch Mountains South of I-80-Western Uinta Mountains-
Wasatch Plateau/Book Cliffs-Western Uinta Basin-
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Central Mountains-Sanpete Valley-Sevier Valley-Castle Country-
San Rafael Swell-Southwest Utah-Lower Washington County-
Zion National Park-Southern Mountains-Upper Sevier River Valleys-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming-
600 AM MDT Tue Sep 28 2021
This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.
.DAY ONE...Today and Tonight
A cold front will cross the state today and tonight. Some light
snow accumulation is possible Tuesday night into Wednesday
morning above 9000 feet across the northern and central
mountains. Those with outdoor plans, particularly in the High
Uintas, should be prepared for winter conditions Tuesday night
into Wednesday.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
In the wake of the cold front, cold morning temperatures are
expected Wednesday night into Thursday morning. Widespread frost
is expected across many valleys including the Cache, Rush,
Sanpete, and portions of west central and southern Utah. Only
outlying areas of the Wasatch Front near Utah Lake and Tremonton
are expected to see frost at this time. Hard freeze conditions
will be possible in the Cache Valley, Wasatch Back, Bear River
Valley, Sanpete Valley and near Panguitch. Those impacted by
either widespread frost or hard freeze conditions in these areas
should continue to monitor future forecasts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.
For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity
For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx